The Poincaré inequality for vector fields satisfying Hörmander’s condition. (English) Zbl 0614.35066

From author’s summary: The purpose of this paper is to prove a Poincaré-type inequality of the form \[ \int_{B(r)}| f- f_{B(r)}|^ 2\leq Cr^ 2\int_{B(r)}\sum^{m}_{i=1}| X_ if|^ 2,\text{ for all } f\in C^{\infty}(\overline{B(r)}), \] where \(X_ 1,...,X_ m\) denote vector fields on \(R^ d\) satisfying Hörmander’s condition, B(r) denotes a ball of radius r with respect to a natural metric associated with \(X_ 1,...,X_ m\) and \(f_{B(r)}\) denotes the average value of f on the ball B(r). This inequality is the same as finding a lower bound \(1/Cr^ 2\) of the least nonzero eigenvalue in the Neumann problem for \(L=\sum^{m}_{i=1}X^*_ iX_ i\) of B(r).
Reviewer: A.H.Nasr


35P15 Estimates of eigenvalues in context of PDEs
35J99 Elliptic equations and elliptic systems
35B99 Qualitative properties of solutions to partial differential equations
Full Text: DOI


[1] S. Axler and A. L. Shields, Univalent multipliers of the Dirichlet space , · Zbl 0567.30036
[2] J.-M. Bony, Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés , Ann. Inst. Fourier (Grenoble) 19 (1969), no. fasc. 1, 277-304 xii. · Zbl 0176.09703
[3] C. Fefferman and D. H. Phong, Subelliptic eigenvalue problems , Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth Math. Ser., Wadsworth, Belmont, CA, 1983, pp. 590-606. · Zbl 0503.35071
[4] C. Fefferman and A. Sanchez-Calle, Fundamental solutions for second order subelliptic operators , preprint. JSTOR: · Zbl 0613.35002
[5] G. B. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups , Ark. Mat. 13 (1975), no. 2, 161-207. · Zbl 0312.35026
[6] G. B. Folland and E. M. Stein, Estimates for the \(\bar \partial \sbb\) complex and analysis on the Heisenberg group , Comm. Pure Appl. Math. 27 (1974), 429-522. · Zbl 0293.35012
[7] B. Franchi and E. Lanconelli, Une condition géometrique pour l’inégalité de Harnack , · Zbl 0599.35134
[8] F. W. Gehring and B. G. Osgood, Uniform domains and the quasihyperbolic metric , J. Analyse Math. 36 (1979), 50-74 (1980). · Zbl 0449.30012
[9] L. Hörmander, Hypoelliptic second order differential equations , Acta Math. 119 (1967), 147-171. · Zbl 0156.10701
[10] L. Hörmander and A. Melin, Free systems of vector fields , Ark. Mat. 16 (1978), no. 1, 83-88. · Zbl 0383.35013
[11] J. A. Hummel, Counterexamples to the Poincaré inequality , Proc. Amer. Math. Soc. 8 (1957), 207-210. JSTOR: · Zbl 0078.28102
[12] T. Iwaniec and C. A. Nolder, Hardy-Littlewood inequality for quasiregular mappings in certain domains in \(\mathbfR^n\) , · Zbl 0588.30023
[13] D. Jerison and J. M. Lee, The Yamabe problem on CR manifolds , · Zbl 0661.32026
[14] J. J. Kohn, Pseudo-differential operators and hypoellipticity , Partial differential equations (Proc. Sympos. Pure Math., Vol. XXIII, Univ. California, Berkeley, Calif., 1971), Amer. Math. Soc., Providence, R.I., 1973, pp. 61-69. · Zbl 0262.35007
[15] R. V. Kohn, New integral estimates for deformations in terms of their nonlinear strains , Arch. Rational Mech. Anal. 78 (1982), no. 2, 131-172. · Zbl 0491.73023
[16] J. Moser, On Harnack’s theorem for elliptic differential equations , Comm. Pure Appl. Math. 14 (1961), 577-591. · Zbl 0111.09302
[17] A. Nagel, E. M. Stein, and S. Wainger, Balls and metrics defined by vector fields I: Basic properties , Acta. Math., · Zbl 0578.32044
[18] O. Oleinik and E. Radekevitch, Second-order equations with non-negative characteristic form , Itogi Nauk, Moscow, 1971. · Zbl 0224.35038
[19] L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups , Acta Math. 137 (1976), no. 3-4, 247-320. · Zbl 0346.35030
[20] A. Sánchez-Calle, Fundamental solutions and geometry of the sum of squares of vector fields , Invent. Math. 78 (1984), no. 1, 143-160. · Zbl 0582.58004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.